Azathioprine-Associated Acute Pancreatitis Followed by a Probable Autoimmune Hepatitis Flare After Thiopurine Withdrawal: A Case Report

Read full text
Authors: Emmanuel Marfo, Vicki Oladoyin, Julia J. Liu
Cited by: 2
References: 16

Abstract

Azathioprine is commonly used in the management of inflammatory bowel disease and autoimmune hepatitis (AIH). Acute pancreatitis is a recognized idiosyncratic adverse effect that necessitates drug discontinuation. In patients with immune-mediated liver disease, abrupt withdrawal of immunosuppression may predispose to disease flares. We present a case of probable azathioprine-associated acute pancreatitis, followed by biochemical hepatitis consistent with a probable AIH flare after thiopurine cessation. This case highlights the clinical challenge of balancing adverse drug reactions with maintenance of disease control in patients requiring chronic immunosuppression.

Fields of Study & Subjects

Pancreatitis Pathology and Treatment Liver Diseases and Immunity Acute Lymphoblastic Leukemia research

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e102162–e102162
Publication date
23 January 2026
Language
EN